Arkansas, 2017Damaging Winds in Arkansas, June 15 to 16, 2017
June 15 to 16, 2017 · NWS TSA · 4 events in 3 counties and zones
Strong to severe thunderstorms erupted over central Kansas during the afternoon of the 15th, as an upper level disturbance translated into the area from the west-northwest. As these storms moved southeast away from the frontal boundary on which they initiated, they organized into a line of damaging wind producing thunderstorms that moved through northwestern Arkansas during the late evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms erupted over central Kansas during the afternoon of the 15th, as an upper level disturbance translated into the area from the west-northwest. As these storms moved southeast away from the frontal boundary on which they initiated, they organized into a line of damaging wind producing thunderstorms that moved through northwestern Arkansas during the late evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 15, 5:58 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Jun 15, 5:58 PM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
658 PM CDT Thu Jun 15 2017
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Mid and high clouds are expected to increase across Eastern
Oklahoma and Northwest Arkansas this evening as a MCS develops
over Southeast Kansas and pushes into the region. This MCS looks
to move across Northeast Oklahoma into Northwest Arkansas and will
continue tempo groups for timing at TAF sites north of I-40.
Strong winds and MVFR conditions could be possible within the MCS.
Additional showers could linger for a time late tonight before
pushing off to the east southeast. Behind the exiting
precip...some MVFR ceilings could be possible into the mid morning
hours before scattered VFR ceilings are forecast for Friday
afternoon. South of I-40...increasing clouds overnight with
scattered VFR conditions during the day Friday are forecast.
&&
.PREV DISCUSSION... /Issued 254 PM CDT Thu Jun 15 2017/
DISCUSSION...
Morning convection that lingered into the afternoon has
dissipated. Focus now turns to convection that has developed
across central Kansas. Short term guidance has been fairly
consistent with these storms evolving into a MCS that will track
southeast through the afternoon...and reach the KS/OK border
01z-03z time frame. Given the instability in place...a few of the
stronger bows may produce some significant severe gusts to 80 mph
this evening across parts of eastern Oklahoma. Storms will likely
weaken as they push further southeast into the area by late this
evening and into the overnight hours.
Pops will continue into Friday with the potential for ongoing
convection after sunrise...as well as additional storm development
that may occur along lingering boundaries. The next chances for
storms will come late Saturday night and into Sunday as as frontal
boundary moves into the area. The effective boundary likely will
serve as a focus for additional scattered storms Sunday afternoon
and into the evening across southeast Oklahoma and northwest
Arkansas. High pressure at the surface will settle over the
southern plains for the beginning of the next work week...so a
period of settled...and slightly cooler weather can be expected
Monday and Tuesday. Models hint at another complex skirting
northeast Oklahoma and northwest Arkansas towards mid week as the
area remains on the edge of improved mid level flow. Have
included low pops in those areas at that time. As for
temperatures...hot and humid conditions to continue through the
weekend...especially those locations that remain convection free.
Stayed pretty close to guidance temperatures throughout the
forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 70 94 77 96 / 60 10 10 10
FSM 73 94 75 97 / 50 30 10 10
MLC 73 95 76 95 / 20 10 0 0
BVO 69 94 74 96 / 70 10 20 10
FYV 68 89 70 93 / 60 20 10 10
BYV 68 89 73 95 / 60 20 10 10
MKO 71 93 74 96 / 50 10 10 10
MIO 68 92 75 95 / 70 10 20 10
F10 71 93 75 96 / 40 10 10 10
HHW 74 95 75 95 / 20 30 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION...20
Hazardous weather outlook, Jun 15, 7:20 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
820 PM CDT Thu Jun 15 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-161045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
820 PM CDT Thu Jun 15 2017
...INCREASING THREAT FOR DAMAGING WINDS TONIGHT ACROSS NORTHEAST
OKLAHOMA...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Much of eastern Oklahoma and northwest Arkansas.
ONSET...After 8 PM.
AREA AT GREATEST RISK...Northeast Oklahoma.
HEAVY RAIN.
RISK...Limited.
AREA...Primarily northeast Oklahoma.
ONSET...After 8 PM.
DISCUSSION...
A complex of storms over southern Kansas will continue southeast
into the region tonight. Destructive winds in the 70 to 80 mph
range, with some gusts locally higher than 80 mph, and isolated
reports of golfball or larger hail will be the main threats,
especially in northeast Oklahoma. The severe weather threat will
gradually decrease in intensity as they continue to move south and
east overnight into southeast Oklahoma and western Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY and SATURDAY...Thunderstorm Potential...Dangerous Heat
Potential.
SUNDAY...Thunderstorm Potential.
MONDAY and TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Chances are good that the environment will get worked over by
storms tonight into Friday morning, limiting the chances for
redevelopment on Friday afternoon. If storms do develop, they
will be isolated and likely focused along any remnant outflow
boundaries.
Ahead of the front on Friday and especially Saturday, afternoon
heat indices in the 100 to 110 degree range are expected across
much of eastern Oklahoma and west central Arkansas. Take proper
heat precautions if you are planning outdoor activities.
Thunderstorm chances will return Saturday night into Sunday with a
cold front. Severe weather potential will be limited and likely
in the form of damaging winds.
weather.gov/tulsa Contains additional information.
Lacy
In the hours before
Special weather statement, Jun 15, 10:26 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1126 PM CDT THU JUN 15 2017
OKZ064>066-160515-
Okmulgee OK-Okfuskee OK-Creek OK-
1126 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR CREEK...WESTERN OKMULGEE AND
OKFUSKEE COUNTIES UNTIL 1215 AM CDT...
At 1125 PM CDT, strong winds are occurring along and behind a gust
front produced by the complex of storms across northeast Oklahoma.
Wind gusts 40 to 45 mph will be possible.
Locations in or near the path include...
Bristow... Okemah...
Sapulpa... Okfuskee...
Henryetta... Drumright...
Kiefer... Beggs...
Boley... Mounds...
Kellyville... Weleetka...
Depew... Paden...
Bearden... Slick...
Castle... Shamrock...
Clearview... Pharoah...
This includes the following highways,
Interstate 40 in Oklahoma between mile markers 212 and 237.
Interstate 44 between mile markers 178 and 216.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern, northeastern and east central Oklahoma.
LAT...LON 3608 9662 3607 9603 3586 9603 3586 9601
3538 9598 3529 9598 3529 9644 3546 9644
3546 9647 3543 9650 3543 9652 3546 9654
3544 9657 3541 9654 3539 9654 3541 9658
3540 9660 3540 9662
TIME...MOT...LOC 0425Z 355DEG 32KT 3558 9661 3552 9600
LacyLocal storm report, Jun 15, 10:27 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1127 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 2 ENE MIAMI 36.89N 94.84W
06/15/2017 M58.00 MPH OTTAWA OK MESONET
58 MPH THUNDERSTORM WIND GUSTS
&&
EJCLocal storm report, Jun 15, 10:28 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
1128 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG JENKS 36.02N 95.97W
06/15/2017 TULSA OK LAW ENFORCEMENT
LARGE TREE AND BRANCHES DOWN. SOME BRANCHES HAVING FALLEN
ON TRANSFORMER.
&&
PBSLocal storm report, Jun 15, 10:43 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1143 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM TSTM WND DMG 9 W WATTS 36.11N 94.73W
06/15/2017 ADAIR OK EMERGENCY MNGR
TREES DOWN ALONG CHEWEY ROAD BY THE CHEWEY STORE.
&&
PMMLocal storm report, Jun 15, 10:44 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1144 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM TSTM WND DMG WESTVILLE 35.99N 94.57W
06/15/2017 ADAIR OK EMERGENCY MNGR
TREES DOWN IN WESTVILLE. POWER OUTAGES REPORTED.
&&
PMMSpecial weather statement, Jun 15, 10:45 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1145 PM CDT THU JUN 15 2017
ARZ001-002-010-011-019-020-029-OKZ070-160530-
Carroll AR-Sebastian AR-Madison AR-Benton AR-Washington AR-
Franklin AR-Crawford AR-Muskogee OK-
1145 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON...MADISON...
NORTHWESTERN FRANKLIN...CRAWFORD...CARROLL...NORTHWESTERN
SEBASTIAN...WASHINGTON AND SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 1230
AM CDT...
At 1144 PM CDT, strong thunderstorms were located along a line
extending from 3 miles south of Garfield to 6 miles west of Strickler
to 4 miles northeast of Briartown. Movement was southeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Fort Smith... Fayetteville...
Springdale... Rogers...
Van Buren... Sallisaw...
Berryville... Huntsville...
Eureka Springs... Cedarville...
Mountainburg... Natural Dam...
Lowell... Farmington...
Alma... Barling...
Prairie Grove... Green Forest...
Elkins... Tontitown...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 26.
Interstate 40 in Oklahoma near mile marker 298.
Interstate 540 between mile markers 1 and 14.
Interstate 49 between mile markers 22 and 81.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northwestern and west central Arkansas...and southeastern,
northeastern and east central Oklahoma.
LAT...LON 3554 9396 3525 9443 3547 9445 3546 9505
3538 9511 3537 9516 3535 9514 3534 9518
3530 9517 3527 9523 3532 9533 3548 9509
3547 9506 3548 9445 3587 9451 3650 9400
3650 9331
TIME...MOT...LOC 0444Z 299DEG 39KT 3640 9400 3582 9444 3533 9517
LacyThunderstorm Wind, Washington
- When
- June 15, 10:47 PM CST
- Where
- Washington County, 0.21 mi W of Lincoln
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.950, -94.424
Strong thunderstorm wind snapped large tree limbs and blew down a few power poles.
Thunderstorm Wind, Crawford
- When
- June 15, 11:30 PM CST
- Where
- Crawford County, 0.4 mi NNE of Mountainburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.636, -94.168
Thunderstorm winds were estimated to 60 mph in Mountainburg.
Thunderstorm Wind, Sebastian
- When
- June 15, 11:30 PM CST
- Where
- Sebastian County, Ft Smith
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 35.380, -94.420
Strong thunderstorm wind blew down trees onto power lines in Fort Smith.
Thunderstorm Wind, Sebastian
- When
- June 16, 12:00 AM CST
- Where
- Sebastian County, 3 mi ENE of Greenwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.237, -94.221
Thunderstorm wind was estimated to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, June 15 to 18, 20174 deaths · 1 injured · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2017$355,000 · 2.75 in hail · 78 events
- Tornado and Hail in Missouri, June 15 to 17, 20173 injured · $61,000 · EF0 · 82 events
- Flash Flood and Hail in Texas, June 15, 2017$2.0 million · 2 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 15, 20174 injured · 2.75 in hail · 85 events
- Damaging Winds in Georgia, June 15, 2017$229,000 · 60 kt wind · 28 events
- Flash Flooding and Flood in Virginia, June 15 to 16, 2017$252,000 · 8 events
- Flash Flooding and Damaging Winds in New York, June 15, 2017$163,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 15, 20171 injured · 4 in hail · 59 events
- Damaging Winds in Alabama, June 15, 20171 injured · $23,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Oklahoma, June 15, 2017$74,000 · 2 in hail · 21 events
- Hail in Nebraska, June 15, 2017$165,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705935, 705958, 705960, 705961.